North Dakota, 2013

Hail and Damaging Winds in North Dakota, May 18, 2013

May 18, 2013 · NWS BIS · 6 events in 4 counties and zones

Severe Thunderstorm Watch number 173 was in effect during this event. A subtle short wave upper level trough ejecting into the Northern Plains acted to further destabilize the atmosphere be weakening a capping inversion within an environment of 1000 Joules/KG of CAPE and 30 knots of effective wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 173 was in effect during this event.

A subtle short wave upper level trough ejecting into the Northern Plains acted to further destabilize the atmosphere be weakening a capping inversion within an environment of 1000 Joules/KG of CAPE and 30 knots of effective wind shear. Large hail and severe thunderstorm winds occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 18, 3:54 PM MST, 51 minutes earlier.

Area forecast discussion, May 18, 3:54 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT SAT MAY 18 2013

.UPDATE...
ISSUED AT 554 PM CDT SAT MAY 18 2013

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTH
CENTRAL AND PORTIONS OF SOUTHWESTERN NORTH DAKOTA. MONITORING
RADAR AND THIS WILL BE THE FOCUS THROUGH THE EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 302 PM CDT SAT MAY 18 2013

THE MAIN FOCUS THIS AFTERNOON IS ON THE POTENTIAL FOR SEVERE
THUNDERSTORMS THROUGH TONIGHT.

LOW LEVEL CONVERGENCE STRETCHING FROM DICKINSON TO THE BLACK HILLS
HAS PROVEN TO BE SUFFICIENT TO BREAK THE CAP THIS AFTERNOON. VISIBLE
SATELLITE INDICATES SOME AGITATED CUMULUS THERE...AND AT LEAST ONE
THUNDERSTORM HAS BEEN WARNED THERE. BASED ON ANVIL BLOW
OFF...THERE WILL PROBABLY BE ONLY LIMITED SURFACE HEATING INTO
NORTHWESTERN SOUTH DAKOTA...SO IT APPEARS THAT THE BEST CHANCE FOR
SEVERE WILL HOLD OFF AT LEAST A FEW MORE HOURS UNTIL MID LEVEL
HEIGHT FALLS SPREAD INTO THE CENTRAL DAKOTAS ATOP BETTER
INSTABILITY AND MORE FAVORABLE SHEAR THAN THAT CURRENTLY OVER
SOUTHWESTERN NORTH DAKOTA. THIS IS SUPPORTED BY THE SHOWER THAT
FORMED AROUND 19 UTC AND FAILED TO GAIN STEAM NEAR HETTINGER.

USING VISIBLE SATELLITE AND RADAR...IT APPEARS THAT THE MOST
LIKELY SCENARIO IS FOR CONVECTION TO SLOWLY SPREAD INTO
SOUTHWESTERN NORTH DAKOTA OVER THE NEXT 5 HOURS...THEN MOVE
EASTWARD. THESE STORMS SHOULD THEN PROPAGATE EAST-NORTHEASTWARD
INTO SOUTHEASTERN NORTH DAKOTA...WITH THE BEST CHANCE FOR SEVERE
WEATHER BEING ALONG AND SOUTH OF I-94.

THEREAFTER...LINGERING SHOWERS AND THUNDERSTORMS ARE FORECAST
THROUGH THE WEEKEND AS BROAD LOW PRESSURE IS CUT OFF OVER THE
NORTHERN PLAINS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 302 PM CDT SAT MAY 18 2013

THE MAIN FORECAST HIGHLIGHT OF THE EXTENDED PERIOD WILL BE
PRECIPITATION CHANCES AND AMOUNTS SUNDAY NIGHT THROUGH LATE
TUESDAY.

THERE IS STILL SOME DISAGREEMENT AMONGST THE 12Z DETERMINISTIC
MODELS REGARDING THE PLACEMENT AND MOVEMENT OF THE H500 CLOSED UPPER
LEVEL LOW OVER THE NORTHERN PLAINS. THE 12Z GFS KEEPS THE H500 LOW A
BIT FASTER AND FURTHER SOUTH THAN THE GEFS/ECWMF/GEM MONDAY AND
TUESDAY...WHICH INTRODUCES SOME DIFFERENCES IN THE TIMING AND
PLACEMENT OF PRECIPITATION ACROSS NORTH DAKOTA EARLY IN THE
EXTENDED. AS A CONSEQUENCE HAVE KEPT CHANCE/LIKELY POPS THROUGH MID
TUESDAY BEFORE BRINGING DOWN POPS FROM NORTHWEST TO SOUTHEAST AS THE
H500 LOW SLOWLY DRIFTS EAST AND AWAY FROM THE NORTHERN PLAINS. FOR
QPF...HAVE USED A BLEND OF MODEL GUIDANCE AS WELL AS THE WPC
GUIDANCE FOR AMOUNTS...WHICH HAS AN ADDITIONAL 1 TO 2 INCHES OF
RAINFALL FROM SUNDAY EVENING THROUGH LATE TUESDAY FOR LOCATIONS
SOUTH OF STATE HIGHWAY 2. TO THE NORTH (INCLUDING THE SOURIS RIVER
BASIN)...UP TO AN INCH OF ADDITIONAL RAINFALL IS POSSIBLE. AS SAID
WITH PREVIOUS FORECAST ISSUANCES...SIGNIFICANT RESPONSES ARE NOT
EXPECTED ON AREA RIVERS...BUT WILL BE WATCHING SMALLER CREEKS AND
STREAMS...AS WELL AS THE POTENTIAL FOR URBAN FLOODING.

BEYOND WEDNESDAY...THE ECWMF AND GFS SOLUTIONS DIVERGE WITH THE
PLACEMENT AND MOVEMENT OF THE NEXT WESTERN CONUS UPPER LEVEL
TROUGH...HOWEVER...THERE IS AGREEMENT THAT AN UPPER LEVEL RIDGE WILL
BEGIN TO BUILD OVER THE CENTRAL US AS THE AFOREMENTIONED CLOSED LOW
DEPARTS EAST. A SLOW WARMING TREND THROUGH THE END OF THIS COMING
WEEK AND CLEARING SKIES THURSDAY ARE EXPECTED ACROSS NORTH DAKOTA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 554 PM CDT SAT MAY 18 2013

SCATTERED SHOWERS AND THUNDERSTORMS WITH MVFR TO IFR CIGS/VSBYS
THROUGH THE PERIOD. THE FOCUS SATURDAY NIGHT INTO 12Z SUNDAY WILL
BE OVER KBIS/KJMS. AFTER 12Z SUNDAY...EXPECT WIDESPREAD SHOWERS
AND THUNDERSTORMS TO INITIATE AND AFFECT ALL AERODROMES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
SHORT TERM...JWS
LONG TERM...LTH
AVIATION...KS
Hazardous weather outlook, May 18, 4:39 PM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT SAT MAY 18 2013

NDZ004-012-192345-
BOTTINEAU-MCHENRY-
639 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT THROUGHOUT THE LOWER SOURIS
BASIN. FOR DETAILED INFORMATION IN YOUR AREA...VISIT
WWW.WEATHER.GOV/BISMARCK. FOR INFORMATION ON RIVER STAGES AND
FORECASTS CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE
MAIN PAGE.

EXPECT PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AND TAPER
OFF TUESDAY. MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE.
ISOLATED FLOODING NEAR SMALL CREEKS AND IN URBAN AREAS CANNOT BE
RULED OUT...BUT SIGNIFICANT RISES ALONG THE SOURIS RIVER ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-022-023-025-034>037-041-042-044>048-050-051-192345-
OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
639 PM CDT SAT MAY 18 2013 /539 PM MDT SAT MAY 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1 AM CDT SUNDAY.
WILL CONTINUE TO MONITOR RADAR FOR SEVERE WEATHER. PLEASE REFER TO
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

EXPECT PERIODS OF THUNDERSTORMS...ESPECIALLY THIS EVENING AND
TONIGHT. SEVERE STORMS ARE POSSIBLE...WITH HAIL UP TO GOLF BALL
SIZE AND ISOLATED WIND GUSTS AROUND 70 MPH THE MAIN THREATS.
MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE...ESPECIALLY IN
THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO LOCALLY HEAVY RAINFALL WILL CONTINUE AT TIMES THROUGH
MONDAY BEFORE TAPERING OFF TUESDAY. ISOLATED FLOODING NEAR SMALL
CREEKS AND IN URBAN AREAS IS POSSIBLE...BUT SIGNIFICANT RISES
ALONG MAINSTEM RIVERS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-005-009>011-013-017>019-021-031>033-040-043-192345-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
BOWMAN-
639 PM CDT SAT MAY 18 2013 /539 PM MDT SAT MAY 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

EXPECT PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. NO SEVERE
STORMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO LOCALLY HEAVY RAINFALL WILL CONTINUE AT TIMES THROUGH
MONDAY BEFORE TAPERING OFF TUESDAY. ISOLATED FLOODING NEAR SMALL
CREEKS AND IN URBAN AREAS IS POSSIBLE...BUT SIGNIFICANT RISES
ALONG MAINSTEM RIVERS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS/SCHECK

In the hours before

Special weather statement, May 18, 3:17 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM MDT SAT MAY 18 2013

NDZ041-042-044-045-182300-
ADAMS-GRANT-HETTINGER-SIOUX-
417 PM MDT SAT MAY 18 2013

...SPECIAL WEATHER STATEMENT...

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES EAST HETTINGER IN EAST CENTRAL ADAMS
COUNTY...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

*RESIDENTS IN EAST ADAMS...SOUTHEAST HETTINGER...AND SOUTHWEST GRANT
COUNTIES SHOULD REMAIN ON ALERT FOR THIS THUNDERSTORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TARDIF-HUBER
Special weather statement, May 18, 3:57 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM MDT SAT MAY 18 2013

NDZ042-045-182330-
GRANT-SIOUX-
457 PM MDT SAT MAY 18 2013

...SPECIAL WEATHER STATEMENT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER 22 MILES SOUTHWEST OF LEITH...MOVING
NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN SOUTHERN GRANT COUNTY SHOULD REMAIN ON ALERT FOR THIS
THUNDERSTORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TARDIF-HUBER

The radar

The Bismarck radar (KBIS), 76 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
May 18, 4:45 PM MST to 4:55 PM MST
Where
Grant County, 8.85 mi WSW of Shields
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.200, -101.310

Thunderstorm Wind, Kidder

When
May 18, 7:45 PM CST to 7:50 PM CST
Where
Kidder County, 6.38 mi SSE of Robinson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.060, -99.740

Pea size hail accompanied the strong winds.

Hail, Kidder

When
May 18, 7:48 PM CST to 7:53 PM CST
Where
Kidder County, 3.58 mi SSE of Lake Williams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.080, -99.580

Thunderstorm Wind, Stutsman

When
May 18, 8:24 PM CST to 8:29 PM CST
Where
Stutsman County, 0.69 mi N of Medina
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.890, -99.300

Large hail accompanied the strong winds.

Hail, Stutsman

When
May 18, 8:33 PM CST to 8:39 PM CST
Where
Stutsman County, 6.22 mi N of Medina
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.970, -99.300

Hail, Slope

When
May 18, 7:38 PM MST to 7:43 PM MST
Where
Slope County, 16.6 mi NNW of Marmarth
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
46.520, -104.040

Windows at a farmstead were broken by the large hail and buildings were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445848, 445850, 445851, 445888, 445890, 445891.